Alert archive / California / Flash Flood Warnings in 1996

Flash Flood Warning 8, NWS San Diego, CA

September 4, 1996Imperial County, California

NWS San Diego, CA issued this flash flood warning at Sep 4, 1996, 5:28 PM PDT for Imperial County, California. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 1996, 5:28 PM PDT (00:28 UTC)
Expired
Sep 4, 1996, 6:30 PM PDT
In force
62 min
Issued by
NWS San Diego, CA
Area
Whole counties

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 1996-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 1996-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 050032
FFWSAN
CAC025-050130-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
528 PM PDT WED SEP 4 1996
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  630 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST CALIFORNIA
 
   ...CENTRAL IMPERIAL COUNTY
 
AT 525 PM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH TORRENTIAL
RAINS MOVING ACROSS THE SOUTHERN THIRD OF THE SALTON SEA. THE STORMS
WERE MOVING SLOWLY EAST AT 5 MPH.  TOWNS IN THE PATH OF THESE
THUNDERSTORMS INCLUDE NILAND...CALIPATRIA AND WESTMORELAND.  ONE TO
TWO INCHES OF RAIN IN LIKLEY IN THESE COMMUNITIES THROUGH 630 PM.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
MOEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:08 PM PDT, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 4, 1:08 PM PDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT WED SEP 4 1996

RAMSDIS/OBS SHOW CSTL SC HAS CLRD MOST AREAS BUT HANGING ON TO N SAN
COUNTY CST. SOME CU/TCU DVLPG OVR MTNS AND CB OVR NRN BAJA MTNS. DPS
STILL IN 70S IN DSRTS. PRES FALLS ACROSS NW US AS UPR TROF MOVE THRU
WITH 110 KT JET ON E SIDE OF TROF. AFTN TEMPS PRGSG ALONG ABOUT AS
EXPECTED.

12Z MDLS IN GEN AGREEMENT BUT DIFFER ON DETAILS. AVN HANGS ONTO THE MOST
MSTR WITH 700 MB RH NEAR OR ABV 70 PCT EACH AFTN THRU FRI. ETA HAS A LTL
LESS MSTR AND NGM DIER STILL. COULD STILL BE AN ISOLD TSRA IN MTNS THIS
AFTN BUT WILL JUST KEEP SOME AFTN CLDS IN FCST. ANY TSRA THAT DOES DVLP
WILL GET SHEARED OFF QUICKLY. OTRW WITH TROF DEEPENING OVR W CST HGTS/
THKNS DCR A LTL THRU WITH A LTL STGR ONSHR FLOW AND WEAK EDDY COULD DVLP
FRI AM FOR SLIGHTLY DEEPER MARINE LYR. NOT MUCH CHG HGTS/THKNS FRI BUT
WEAKER ONSHR FLOW AS HI NOSES INTO NW STATES...SO LTL TEMP CHG. SO WILL
CONT NGT/MRNG LO CLDS/LCL FOG W OF MTNS AND SOME AFTN CLDS MTNS/DSRTS.

XTNDD PROGS INCR HGTS/THKNS THIS WEEKEND AS WEAK HI BUILDS OVER SW FOR
SOME WARMING. CONTD ONSHR GRADS FOR NGT/MRNG LO CLDS/FOG.

SAN UU 068/074 067/075 067 040000
SGX U\U 065/078 064/079 065 040000
RAL UU 062/084 063/086 063 040000
L35 BB 046/076 047/078 048 040101
PSP UU 076/099 075/100 076 040101

ATKIN

In the hours before

Special weather statement, Sep 4, 2:52 PM PDT, 2 hours 36 minutes before
CAZ013-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
250 PM PDT WED SEP 4 1996

...ISOLATED THUNDERSTORMS IN SAN DIEGO COUNTY MOUNTAINS THIS
AFTERNOON...

AT 2.50 PM DOPPLER WEATHER RADAR...SATELLITE INDICATED ISOLATED
THUNDERSTORMS HAD DEVELOPED OVER THE SOUTHERN MOUNTAINS OF SAN DIEGO
COUNTY. THE STRONGEST THUNDERSTORM WAS JUST SOUTHEAST OF MOUNT LAGUNA.
THESE THUNDERSTORMS EXTENDED SOUTH INTO THE MOUNTAINS OF NORTHERN BAJA.
THE THUNDERSTORMS WERE MOVING NORTHWEST AT ABOUT 15 MPH.

THUNDERSTORMS HAVE DANGEROUS LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...
STRONG GUSTY WINDS AND SMALL HAIL. IF THREATENING WEATHER APPROACHES
SEEK SHELTER INDOORS.

MOIST UNSTABLE AIR IN SOUTHEAST FLOW ALOFT WILL CONTINUE TO CAUSE
ISOLATED THUNDERSTORMS IN THE MOUNTAINS OF SAN DIEGO COUNTY THIS
AFTERNOON. THE THUNDERSTORMS WILL DISSIPATE SHORTLY AFTER SUNSET.

ATKIN
Special weather statement, Sep 4, 4:26 PM PDT, 1 hour 2 minutes before
CAZ013-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 PM PDT WED SEP 4 1996

...THUNDERSTORMS MOVING INTO IMPERIAL COUNTY THIS AFTERNOON AND EARLY
EVENING...

AT 4.15 PM DOPPLER WEATHER RADAR AND SATELLITE PHOTOS INDICATED
THUNDERSTORMS OVER NORTHERN MEXICO THIS AFTERNOON.  THESE THUNDERSTORMS
WERE MOVING NORTHEAST ABOUT 20 MPH INTO THE SOUTHERN PORTION OF
IMPERIAL COUNTY.

THUNDERSTORMS HAVE DANGEROUS LIGHTNING AND MAY BRING BRIEF HEAVY RAIN...
STRONG GUSTY WINDS AND SMALL HAIL. IF THREATENING WEATHER APPROACHES
SEEK SHELTER INDOORS.

MOIST UNSTABLE AIR IN A SOUTHEAST FLOW ALOFT WILL CONTINUE TO CAUSE
ISOLATED THUNDERSTORMS TO MOVE NORTHEAST INTO IMPERIAL COUNTY THROUGH
THE REMAINDER OF THE AFTERNOON.  THESE THUNDERSTORMS WILL DISSIPATE
SHORTLY AFTER SUNSET.

HORTON

Nearby

Flash Flood Warnings in California, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.